Tennessee, 2021

Damaging Wind in Tennessee, June 8, 2021

June 8, 2021 · NWS MRX · 1 event in 1 county or zone

A thunderstorm blew down trees and damaged siding and porch posts on a home in White Pine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm blew down trees and damaged siding and porch posts on a home in White Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 2:44 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 8, 2:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
344 PM EDT Tue Jun 8 2021

.SHORT TERM...(Tonight and Wednesday)...

Key Messages:

1. Widespread showers and thunderstorms expected on Wednesday,
with a slight risk of excessive rainfall.

Discussion:

The focus for the short term forecast is really the threat of
excessive rainfall. Will get to that momentarily after I cover
convection through tonight.

Scattered showers and thunderstorms will continue through the
evening hours across the CWA. Most of the activity is in the
higher terrain of the plateau and TN mountains north of I-40,
coincident with a weak shortwave lifting north through the region.
This should exit the CWA to our north towards 00z. Further south,
there's some isolated showers moving north out of Georgia but
this will remain isolated to scattered at best. Not terribly
concerned with severe storms this evening. SPC mesoanalysis page
does show an area of moderate instability over the northern
valley and northern TN mountains, along with some DCAPE values in
excess of 500 J/kg. This would support some strong to damaging
winds from the collapse of any strong storms. The limiting factor
however, is that CAPE profiles aloft don't support much in the way
of large hail or extremely deep convection. Expect the higher end
winds we will see through the evening hours will be perhaps some
50mph wind gusts associated with the stronger cluster of storms
moving into/through Greene county as of 330pm, but will need to
monitor for stronger storms/higher gusts.

For tonight into Wednesday, a vort max associated with the
remnant upper low over Arkansas lifts to southern Illinois
tonight, with another piece of energy dipping south into the
Arklamiss region. This will place us locally beneath enhanced
southwesterly low to mid level flow, with PWATs climbing back up
towards the 1.8" to 2.0" range tomorrow which is exceptionally
high. As a result, think that showers and thunderstorms will be
fairly widespread tomorrow. WPC will be upgrading our area to a
slight risk for excessive rainfall and given multiple days of
scattered storms and localized heavy downpours, this seems
reasonable. Will need to monitor for flash flood potential
tomorrow as a result. Do not think a flash flood watch is
warranted at this time due to the threats being somewhat
localized.

CD

.LONG TERM...(Wednesday through Monday)...

Key Messages:

1. Daily chances for showers/thunderstorms through the week with the
greatest coverage during the afternoons.

2. Slight risk of excessive rainfall for Wed and Thurs.

3. Lesser coverage of showers/thunderstorms this weekend, then
mostly dry to start the next work week.

Discussion:

The unsettled weather pattern will continue as a slow moving
trough/low slips across the OH and TN Valleys. Abundant moisture in
place with decent precipitable waters, as the Gulf feeds moisture
into our area. Seasonable early June temps will promote daily
convective rounds. It seems the energy producing the MCS over
northern MS today has prompted an eastward shift for an excessive
rainfall risk into our area for Wed and Thurs. Have tried to blend
our forecast POPs in with surrounding offices. They might be a bit
on the high side for this time of year, but at least it reflects the
risk a little better.

Upper ridging strengthens from the west this weekend, and we will
see some drying out as well as some frontal passages (that may focus
some weekend precip chances on occasion). 12Z ECMWF is less
aggressive with its previously forecasted troughing over PA early
next week, and is now more in line with the GFS. So, Monday/Tuesday
look to be the nicest days of the extended forecast period.

GC

&&

.AVIATION...
18Z TAF DISCUSSION.

The best chances for SHRA/TSRA this afternoon is at KTYS and
KTRI. Have that accounted for with TEMPO -SHRA for the time being
as lightning is limited in convection so far this afternoon.
Much like yesterday, loss of heating will lead to most low clouds
dissipating quickly this evening. Should see patchy fog and low
clouds develop tonight throughout the TN valley, but confidence
only high enough at KCHA for inclusion in TAFs.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  83  70  84  70 /  20  50  40  80  50
Knoxville McGhee Tyson Airport, TN  69  83  70  84  70 /  20  40  50  80  60
Oak Ridge, TN                       69  83  68  83  68 /  20  50  50  80  60
Tri Cities Airport, TN              64  84  66  84  67 /  30  60  40  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 8, 2:47 PM EST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
347 PM EDT Tue Jun 8 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
347 PM EDT Tue Jun 8 2021 /247 PM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Localized heavy rainfall and strong winds will be possible over
the northern Tennessee valley, northeastern Tennessee mountains,
and southwest Virginia through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will produce locally heavy rainfall this
week, which may produce flash flooding, particularly on Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 8, 1:31 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
231 PM EDT Tue Jun 8 2021

TNZ040-041-073-074-081915-
Cocke Smoky Mountains TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
231 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCKE AND EAST CENTRAL
SEVIER COUNTIES UNTIL 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Smoky Mountains-Big Creek, or 11 miles east of
Gatlinburg, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport, Smoky Mountains-Big Creek, Cosby, Hartford and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3582 8338 3602 8314 3581 8297 3579 8305
      3579 8308 3577 8311 3577 8316 3574 8317
      3571 8328
TIME...MOT...LOC 1831Z 230DEG 14KT 3577 8331

BW
Special weather statement, Jun 8, 2:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 PM EDT Tue Jun 8 2021

TNZ040>043-082000-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
312 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCKE AND SOUTHWESTERN GREENE
COUNTIES UNTIL 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Newport, Parrottsville, Caney Branch, Del Rio, Hartford and Cedar
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 8330 3618 8300 3598 8278 3594 8284
      3595 8287 3595 8290 3593 8290 3593 8292
      3592 8291 3590 8291 3578 8309 3577 8313
TIME...MOT...LOC 1912Z 228DEG 14KT 3591 8314

BW
Special weather statement, Jun 8, 2:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
357 PM EDT Tue Jun 8 2021

TNZ016-017-042-044-082045-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
357 PM EDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN WASHINGTON AND CENTRAL GREENE COUNTIES UNTIL
445 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greeneville, moving northeast at 40 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Greeneville, Jonesborough, Tusculum,
Spurgeon, Colonial Heights, Gray, Oak Grove and Church Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8282 3604 8285 3614 8303 3660 8268
      3660 8254 3646 8228
TIME...MOT...LOC 1956Z 220DEG 33KT 3619 8286

DH

The radar

The Knoxville radar (KMRX), 12 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 8, 3:00 PM EST
Where
Jefferson County, 1.78 mi SW of White Pine
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.100, -83.300

A tree and several large limbs were blown down, along with damage to siding and porch posts on home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958009.